Alert archive / California / High Surf Advisories in 2011

High Surf Advisory 5, NWS San Diego, CA

February 17, 2011San Diego County, California

NWS San Diego, CA issued this high surf advisory at Feb 17, 2011, 2:17 AM PST for San Diego County, California. It took effect at Feb 17, 2011, 10:00 AM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2011, 2:17 AM PST (10:17 UTC)
In effect from
Feb 17, 2011, 10:00 AM PST
Expired
Feb 17, 2011, 1:09 PM PST
In force
3 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2011-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2011-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WHUS46 KSGX 171017
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
217 AM PST THU FEB 17 2011

...HIGH SURF ADVISORY FOR SAN DIEGO COUNTY COAST TODAY THROUGH
TONIGHT...

.A NORTHWEST SWELL IS FORECAST TO INCREASE TODAY WITH HIGH SURF
DEVELOPING MAINLY ALONG THE SOUTHERN SAN DIEGO COUNTY COAST
THROUGH TONIGHT.

CAZ043-172200-
/O.CAN.KSGX.SU.Y.0004.000000T0000Z-110218T1000Z/
/O.NEW.KSGX.SU.Y.0005.110217T1800Z-110218T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-
217 AM PST THU FEB 17 2011

...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 AM
PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 2 AM PST
FRIDAY. 

* SURF: 4 TO 7 FEET. SETS TO 8 FEET ALONG THE SOUTH COAST.

* TIDES: HIGH TIDE WILL BE 6.8 FEET AT 8 AM TODAY. LOW TIDE WILL
  BE MINUS 1.5 FEET AT 243 PM.

* TIMING: TODAY THROUGH TONIGHT.

* IMPACTS: WAVES POSSIBLY AFFECTING THE ENTRANCES TO BAYS AND
  HARBORS MAINLY AFTERNOON DURING LOW TIDE. SOME BEACH EROSION
  POSSIBLE MAINLY IN THE MORNING DURING HIGH TIDE. LOW LYING AREAS
  MAY BE AFFECTED BY OVERFLOW WITH WAVES BREAKING OVER LOW COASTAL
  STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS AND LOCALIZED
BEACH EROSION.

&&

$$

WHITLOW
1 follow-up statement
324 
WHUS46 KSGX 172109
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
109 PM PST THU FEB 17 2011

CAZ043-172215-
/O.CAN.KSGX.SU.Y.0005.000000T0000Z-110218T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-
109 PM PST THU FEB 17 2011

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF WILL GENERALLY BE 3 TO 5 FEET WITH LOCAL SETS TO 7 FEET THIS
AFTERNOON.

$$

SS

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 16, 9:00 PM PST, 5 hours 17 minutes earlier.

Area forecast discussion, Feb 16, 9:00 PM PST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST WED FEB 16 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST OF THE REGION TONIGHT AS SHOWERS AND
STRONG WINDS DECREASE. ANOTHER STORM IS COMING LATE FRIDAY WITH
SHOWERS CONTINUING THROUGH SATURDAY NIGHT. A THIRD STORM SYSTEM IS
POSSIBLE SOME TIME AROUND TUESDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES..

THE LAST SHOWERS WERE MOVING THROUGH THE SOUTHEAST PART OF THE
REGION AND SKIES WERE PARTIALLY CLEARING BEHIND THEM. WINDS ARE
STRONG IN THE MOUNTAINS AND DESERTS WHERE MOST SPEEDS FALL BELOW
ADVISORY CRITERIA...BUT THERE ARE A FEW GUSTS DOING THE JOB. THESE
WINDS WILL GRADUALLY DECREASE OVERNIGHT. RAINFALL AMOUNTS MET
FORECAST EXPECTATIONS PRETTY WELL...SEE LAXRRMSGX. BUT THE SNOWFALL
AMOUNTS FELL SHORT AS THE COLD AIR ARRIVED AFTER SHOWERS WERE
DECREASING. THURSDAY INTO FRIDAY LOOKS COOL...DRY AND PARTLY CLOUDY.
THE NEXT STORM WILL BE GATHERING STRENGTH OVER THE OCEAN AND WILL
ARRIVE LATE FRIDAY WITH A FOCUSED BAND OF PRECIPITATION THAT WILL
CONTINUE THROUGH FRIDAY NIGHT. LOTS OF SHOWERS WILL FOLLOW SATURDAY
AND SATURDAY NIGHT BEFORE TAPERING OFF EARLY SUNDAY. THIS SYSTEM
APPEARS TO CARRY MORE RAINFALL AND SNOWFALL...BUT NOT AS MUCH WIND
AS THE SYSTEM OF TODAY DID. THERE MAY BE SOME THUNDERSTORMS...BUT WE
ARE NOT CONFIDENT ENOUGH ABOUT THOSE TO ACTUALLY FORECAST THEM YET.
ANOTHER STORM IS INDICATING MORE RAIN AND MOUNTAIN SNOW AROUND
TUESDAY. THE MODEL SOLUTIONS ARE ALL OVER THE PLACE ON WHAT KIND OF
STORM IT WILL BE AND EXACTLY WHEN IT WILL ARRIVE. EXPECT MORE CHILLY
WET WEATHER.

&&

.AVIATION...
170430Z...LITTLE CHANGE EXPECTED THROUGH 18/0600 UTC WITH PERIODS OF
SHRA/ SCT-BKN CLD LAYER AROUND FL010-015 AND OVC-BKN LAYERS BETWEEN
FL025 AND FL120 WITH SOME MTNS OBSCD. MOD/STG UDDFS POSSIBLE OVER
DESERT DUE TO MTN WAVE ACTION FROM W WINDS 30-50KT IN THE
FL050-FL150 LAYER. WINDS WILL BEGIN TO DIMINISH AFTER 18/0600 AND
CLDS DECREASING TO BKN-SCT BETWEEN FL025-060 WITH COASTAL SLOPES OF
MTNS STILL OBSCD BUT VFR CONDITIONS AT ALL MAJOR AIRPORTS.

&&

.MARINE...
INCREASING SWELL TONIGHT THROUGH THURSDAY...MAINLY AFFECTING THE
OUTER WATERS AND SOUTH SAN DIEGO COUNTY COAST. SMALL CRAFT ADVISORY
AND HIGH SURF ADVISORY IN EFFECT FOR THESE LOCATIONS THROUGH 2AM
FRIDAY...HOWEVER MAY NEED TO EXTEND/REISSUE SMALL CRAFT ADVISORY FOR
FRIDAY/FRIDAY NIGHT TO COVER WINDS INCREASING TO NEAR GALE FORCE AS
A STRONG COLD FRONT MOVES ACROSS THE SOUTHERN CALIFORNIA BIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR MOUNTAINS AND DESERTS UNTIL 3 AM THURSDAY.

HIGH SURF ADVISORY UNTIL 2 AM PST FRIDAY FOR THE SAN DIEGO COUNTY
COAST.

SMALL CRAFT ADVISORY UNTIL 2 AM PST FRIDAY FOR THE OUTER WATERS.

&&

PUBLIC...MM
AVIATION/MARINE...TS
Hazardous weather outlook, Feb 16, 4:00 PM PST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST WED FEB 16 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-171400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE OUT OF SOUTHERN CALIFORNIA LATE TONIGHT.
STRONG WINDS IN THE MOUNTAINS AND DESERTS WILL GRADUALLY DECREASE
OVERNIGHT. HIGH SWELL AND SURF ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH SWELL AND SURF WILL CONTINUE THURSDAY AND THURSDAY NIGHT.

ANOTHER STORM IS EXPECTED FOR FRIDAY NIGHT AND SATURDAY WITH
MODERATE TO LOCALLY HEAVY PRECIPITATION.

A THIRD STORM IS POSSIBLE PROBABLY AROUND TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS. SPOTTER ACTIVATION MAY BE
NEEDED FOR FRIDAY NIGHT THROUGH SATURDAY.

MM

In the hours before

Special weather statement, Feb 16, 8:18 PM PST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
818 PM PST WED FEB 16 2011

CAZ042-043-048-050-055>058-060>062-171400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
818 PM PST WED FEB 16 2011

...ANOTHER STORM WILL ARRIVE LATE FRIDAY AND CONTINUE THROUGH
SATURDAY NIGHT...

AS ONE STORM DEPARTS THE REGION...ANOTHER STORM IS ON THE WAY. A
DEEP LOW PRESSURE TROUGH WILL BRING RAIN...MOUNTAIN SNOW...AND WIND
TO SOUTHERN CALIFORNIA FRIDAY EVENING THROUGH THE NIGHT. SHOWERS
WILL CONTINUE SATURDAY INTO EARLY SUNDAY. ESTIMATED RAINFALL AMOUNTS
ARE 1 TO 1.50 INCHES COASTS AND VALLEYS...1.50 TO 3.5 INCHES IN THE
MOUNTAINS...AND 0.25 TO 0.75 INCH IN THE DESERTS. SNOWFALL COULD
EXCEED ONE FOOT IN THE HIGHER MOUNTAINS. WINDS WILL BE STRONG AND
SOUTHERLY AHEAD OF THE FRONT FRIDAY AFTERNOON AND EVENING...THEN
DECREASE SATURDAY.

YET ANOTHER STORM IS EXPECTED TO ARRIVE AROUND TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/SANDIEGO FOR UPDATES.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:18 AM PSTSmall Craft Advisory for Hazardous SeasSGX17 hr
Feb 17, 1:10 PM PSTGale WatchSGX7 hr
Feb 17, 1:46 PM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego23 hr
Feb 17, 1:46 PM PSTWinter Storm WatchSGXRiverside, San Bernardino13 hr

Nearby

High Surf Advisories in California, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.